Sunday December 4th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Does OxyContin cause constipation?

Constipation is a frequent and common adverse side effect of taking opioids such as OxyContin. In fact, there is even a medical term to describe the condition: opioid-induced constipation (OIC). But how many people experience constipation? why do pain medicines like OxyContin cause hard stools? And what can you do about it? We review here.

How many people report constipation on OxyContin?

In clinical trials testing the safety of OxyContin after OxyContin reformulation, more than one in five people (23%) reported constipation after taking an average of 105 mg doses of OxyContin per day. However, this may not reflect the rates observed in practice. In practice, many more people may actually feel constipated as a result of taking this analgesic medication than has been recorded in clinical trials. In fact, other reports indicate that 30% to 35% of patients using opioid analgesics suffer constipation. But we should also clarify what we mean by constipation.

What is chronic constipation?

The Rome criteria for diagnosing chronic constipation requires that two (2) of the following symptoms be present for 12 weeks during the past 12 months:

  • a need for manual maneuvers to facilitate defecation with more than 25% of bowel movements
  • a sensation of anorectal obstruction or blockade with more than 25% of bowel movements
  • a sensation of incomplete emptying with more than 25% of bowel movements
  • fewer than 3 stools passed per week.
  • lumpy or hard stools in more than 25% of bowel movements
  • straining during more than 25% of bowel movements

Why do opioids cause constipation?

One of the most common opioid-related side effect of taking OxyContin is constipation.  In fact, the constipating effects of OxyContin usually persist throughout the course of treatment, and may ease after you stop taking OxyContin and complete OxyContin withdrawals.  But why and how do opioids cause constipation?

Opioids constipate through a number of different ways. Medicines like OxyContin first dry out the stool by increasing water absorption from the small and large colon. Opioids also alter the normal propulsive actions of the bowel by increasing sphincter tone (making a stool more difficult to pass) and decreasing the defecation reflex (the urge to pass a stool). Additionally, opioids cause food to move slower through the digestive tract and reduce digestive secretions.

Treatment for opioid induced constipation (OIC)

Doctors who prescribe OxyContin anticipate constipation as a side effect of the medication. And because the body does not develop a tolerance for constipation, it usually requires concurrent management, especially in the elderly or other groups with risk factors for this problem. Keep in mind that extremely uncomfortable constipation that persists despite attempts to improve tolerability may require a change in medications, dosage or treatment plan. So always report and monitor side effects of OxyContin with your prescribing doctor.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

It is easier to treat constipation that is mild rather than more severe. So it is best to anticipate and prevent constipation as you start taking OxyContin. Doctors usually treat constipation caused by OxyContin using a stimulant laxative or stool softeners. It is also important to increase water intake and dietary fiber when taking OxyContin to help ease constipation. Mild cases of constipation generally respond to laxatives, while more severe or chronic cases may require more targeted medications such as osmotic laxatives. Here’s a general review of treatments doctors use for opioid induced constipation:

How to treat mild to moderate OIC symptoms

    • Enemas such as sodium phosphates (osmotic) or mineral oil softener/lubrication
    • Increased water and dietary fiber
    • Oral softeners such as Docusate sodium or Docusate calcium
    • Oral stimulant laxatives such as Sennosides or Bisacodyl
    • Peripherally-acting opioid antagonists (e.g. methylnaltrexone)
    • Suppositories such as Bisacodyl (stimulant) or Glycerin (stimulant/softener)

How to treat severe or chronic OIC symptoms

Oral osmostic laxatives such as lactulose, milk of magnesia, or polyethylene glycolsolutions are often prescribed if stimulant laxatives are not effective within 48 hours. If the rectum is full of stool, doctors may also consider a low enema. If the stool is hard and impacted, doctors may also manually disimpact the stool after providing extra analgesia (pain relief).

When to stop taking OxyContin

Talk with you doctor if the adverse symptoms of taking OxyContin become severe or overly bothersome. It’s possible that another analgesic medication may work better for you, or that OxyContin is simply not the right match. And to report suspected adverse reactions to OxyContin, contact Purdue Pharma L.P. at 1-888-726-7535 or the Food & Drug Administration FDA at 1-800-FDA-1088. Your additional questions and comments about OxyContin are welcome here.

Reference sources: Common medications for constipation from the NCBI
Daily Med medication information on OxyContin
The hand that writes the opioid
Medical News Today Causes of OIC
Pharmacologic management of neuropathic pain: evidence based recommendations
Wiki on opioid

Photo credit: Lawrence Whittemore

Leave a Reply

4 Responses to “Does OxyContin cause constipation?
Sona
5:14 pm September 23rd, 2011

Some drugs including antidepressants leading to constipation. If someone has a problem with constipation, I recommend herbal laxatives.

jay
7:32 pm December 18th, 2011

I have been taking 240mg. of oxycontin tid for many years and never had a problem with constipation. I have crohns disease too so the oxy probably combated the diarrhea from the crohns. At this high dose, no problem until just the last two months. I assure you there is a difference in the oxycontin now. I am not talking about the oc to op. I mean they have done something recently to the op’s. After getting home from work I take the usual 3 80mg op’s. I used to set a feeling of sedation and relaxation. No more. Now when taking at work I was distracted so I felt no side effect. There has been an increase in constipation in the last two months since I noticed the other change in the drug, I honestly feel as though I am taking nothing at all. Pain level is not decreased. I too must find a new med. I have been taking oxycontin since it came on the market.. I know there has to be thousands on high doses like me and are probably experiencing what I am.Purdue will hurt if things remain as they are.

I have severe OIC
7:04 am April 29th, 2015

I have severe OIC constatpapation from OxyContin I am taking amitiza 24 mcg with no results? Pls. Any help pls

1:50 pm May 8th, 2015

Hi there. Have you reported to your prescribing doctor that the medication is not helping? You need to say something so they can either change your dose or switch you to another medication that will help you.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED